MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Catalog Number EVO-10-11-8-B
Medical Device Problem Codes Device Damaged Prior to Use (2284); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/05/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Description of event: stent could not be pulled out during ercp.As per customer complaint form: "the system was already placed in the correct place, but the stent could not be placed (did not move from the spot even though the trigger was pressed several times).A little kink or abrasion was noticed on the catheter before inserting.Procedure was finished with a new evo stent." patient came with a plastic stent (boston scientific advanix biliary), which they decided to remove and change to an evolution metal stent.The plastic stent was already removed when the incident occurred.Patient outcome: a section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Patient/event info - notes: 1.At what stage of the procedure did the complaint occur? when unpacking or preparing the evolution, while inserting the evolution in the patient, during stent placement, while removing the introducer, or during stent repositioning/removal: stent placement.2.What endoscope type and channel size was used? olympus duodenoscope.3.What was the position of the elevator? open.4.Details of the wire guide used (diameter, type, make)? olympus visiglide 0,35.5.Was the zip port facing upwards and slightly curved when backloading the wire guide? yes.6.Did any part of the stent contact the patient¿s anatomy when the complaint occurred? yes.7.Please advise the anatomical location of the intended target site.Choledochus / bile duct.8.How long was the stent in the patient by the time this complaint occurred? n.A.9.For devices where the ifu states for longer term patency has not been.Established, was periodic evaluation completed? n/a.10.If yes, how often was this completed? 11.Did the patient require any additional procedures as a result of this event? procedure was completed with a new stent.12.What intervention (if any) was required? new device/stent was required.13.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? same procedure.14.Were any other defects (other than the complaint issue) observed on the device prior to return (e.G.Kink)? yes.15.If yes, please specify what was observed and where on the device it was observed.There was a small kink/abrasion (?) on the catheter.They noticed it while inserting the catheter, but they continued with the insertion because they thought this would be not relevant.Stricture information: 1.What was the length and diameter of the stricture? n.A.2.Where was the stricture located in the body? bile duct.3.Was there resistance felt passing wire guide through stricture?, no.4.Was there resistance felt passing the evolution through stricture? no.5.Was the stricture dilated before stent placement? yes, patient had already a metal stent.Questions related to during insertion into patient 1.Was the product inspected for kinks or damage before use? yes.2.Was resistance felt during insertion into patient? no.3.If yes, at what point? questions related to during stent placement 1.Did the product fail during stent deployment or recapture? deployment.2.If other, please specify.3.Was the directional button pressed during use? yes.4.Was any part of the stent observed in contact with the patient¿s anatomy at the time of failure? n.A.5.Was the yellow marker kept in view during deployment? yes.6.Are images of the device or procedure available? yes.Questions related to during introducer withdrawal 1.Are images of the device or procedure available? yes.2.Was final stent placement confirmed using endoscopy / fluoroscopy? n.A.3.If yes, what was used? 4.Did the stent open sufficiently to allow withdrawal of introducer safely? no.5.Was the safety wire fully removed before removing the delivery system?, yes.6.Did any part of the product snag/get caught with the stent when removing the delivery system? n/a.
 
Additional Manufacturer Narrative
Device evaluation: the evo-10-11-8-b device of lot number: c2097568 involved in this complaint was returned for evaluation, with its opened original packaging.With the information provided, a physical examination and document-based investigation was conducted.The device related to this occurrence underwent a laboratory evaluation on the 03 july 2024.The returned device lab examination findings and observations can be referred through attached photos.On evaluation of the device, the following was observed: visual inspection: red safety tab not returned, directional button in recapture position, shuttle on 6th dimple (before ponr), safety wire returned in place, stent partially deployed upon return (approx.9mm), outer sheath kinked approx.133cm from white tip.Functional inspection: handle actuating fine for both deployment and recapture, safety wire removed with no issue, stent deployed and released with no issue.Manufacturing records review: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Historical data review: the review of the relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use and/label review: it should be noted that the instructions for use (ifu0056) states the following: ¿if the package is opened or damaged when received, do not use.Visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use.Please notify cook for return authorization¿.There is evidence to suggest that the customer did not follow the instructions for use.From the information provided, it is known that the customer observed that the device was damaged when it came out of the packaging, the customer continued to use the damaged device.Therefore, the product manager was notified to consider retraining at the facility.The use error is a cascading effect of the device being damaged prior to use therefore no additional complaint is required.Image review: an image was not returned for evaluation.Root cause analysis: a definitive root cause could not be determined.A possible root cause could be attributed to the handling of the packaging during transport/storage.It is possible that the device was damaged during transportation and was not observed by staff at the user facility when placing the devices into storage.Each device is inspected prior to shipping from cook ireland and these checks include visual inspections of the product packaging both prior to the package being sealed and after it is sealed.Any device where defects are observed are discarded and would not be shipped.From the information provided, the customer observed that the device was kinked when it came out of the packaging however as the device was not broken, they tried to use the device which resulted in the difficulties experienced when trying to deploy the stent.The kink potentially straightened out during the return process therefore allowing the stent to deploy and release during lab evaluations.Confirmation of complaint: the complaint is confirmed based on customer and/or rep testimony.Corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary of investigation: (b)(4) unit of lot: c2097568 of evo-10-11-8-b was returned opened in its original packaging.Confirmed quantity, 01 device was confirmed used.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation findings conclude that a possible root cause could be attributed to the handling of the packaging during transport/storage.It is possible that the device was damaged during transportation and was not observed by staff at the user facility when placing the devices into storage.
 
Event or Problem Description
Supplemental report is being submitted as a cancellation report following the completion of the investigation 16-dec-2024 as the complaint no longer meets the description of a reportable incident.No adverse effect to the patient was reported as occurring.The event does not meet the criteria of an fda ¿serious injury¿ report or ¿malfunction¿ report as per fda guidelines ¿medical device reporting for manufacturers (2016)¿ no reporting malfunction precedence exists for this complaint event for this product family.No risk of failure mode indicates no potential for serious injury if the malfunction were to recur.

Brand Name
EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key19674171
Report Number3001845648-2024-00338
Device Sequence Number20472409
Product Code FGE
UDI-Device Identifier10827002231297
UDI-Public(01)10827002231297(17)251002(10)C2097568
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K121430
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/02/2025
Device Catalogue NumberEVO-10-11-8-B
Device Lot NumberC2097568
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/05/2024
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/06/2024
Supplement Date Received by Manufacturer06/06/2024
Initial Report FDA Received Date07/04/2024
Supplement Report FDA Received Date12/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown